Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 19, 2016, 8:12 PM CDT for 4 counties in Kansas. It was in force for 11 hr. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 8:12 PM CDT (01:12 UTC)
- Expired
- Aug 20, 2016, 7:15 AM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 8:22 PM CDT | FLASH FLOOD | 1 Ese Derby, KS | REPORTS OF CITIZENS BEING PULLED FROM CARS STRADED IN HIGH WATER AT 1800 OSAGE ROAD IN DERBY. |
| Aug 19, 8:22 PM CDT | FLASH FLOOD | 1 Nw Derby, KS | CITIZENS PULLED FROM STRANDED CAR IN WATER AT 1400 NELSON. |
| Aug 19, 8:22 PM CDT | FLASH FLOOD | 2 Sse Derby, KS | CITIZENS PULLED FROM STRANDED CAR IN WATER AT 95TH AND ROCK ROAD |
| Aug 19, 8:36 PM CDT | FLASH FLOOD | Derby, KS | EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN PROGRESS IN DERBY. |
| Aug 19, 8:40 PM CDT | FLASH FLOOD | Rose Hill, KS | EMERGENCY MANAGER REPORTS WATER FLOWING OVER ROADWAYS. FLOOD WATERS NOW ENTERING COMMERICAL STRUCTURES AND THE BASEMENTS OF RESIDENCES. |
| Aug 19, 8:48 PM CDT | FLASH FLOOD | Haysville, KS | EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN PROGRESS IN HAYSVILLE. |
| Aug 19, 8:50 PM CDT | FLASH FLOOD | Rose Hill, KS | ROSE HILL FIRE DEPARTMENT DISPATCED TO WATER RESCUE IN ROSE HILL. |
| Aug 19, 9:05 PM CDT | FLASH FLOOD | Rose Hill, KS | FIRE DEPARTMENT REPORT ONE ADULT AND TWO CHILDREN RESCUED FROM STRANDED VEHCILE. NO INJURIES. OTHER WATER RESCUES IN PROGRESS. MAJOR FLOODING IN TOWN REPORTED. |
| Aug 19, 9:12 PM CDT | FLASH FLOOD | 1 E Viola, KS | 3-4 INCHES OF WATER OVER S 111TH STREET BETWEEN 215 AND 231 AVE. |
| Aug 19, 9:12 PM CDT | FLASH FLOOD | 1 Nnw Mulvane, KS | EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN PROGRESS IN MULVANE |
| Aug 19, 9:35 PM CDT | HEAVY RAIN 5 | 9 N Wellington, KS | RAIN MESSURED SINCE 5 PM. |
| Aug 19, 10:01 PM CDT | HEAVY RAIN 5.99 | Mulvane, KS | RECORDED IN THE PAST SIX HOURS. |
| Aug 19, 10:01 PM CDT | HEAVY RAIN 6.41 | Haysville, KS | RECORDED IN THE PAST 6 HOURS. |
| Aug 19, 10:13 PM CDT | HEAVY RAIN 6.6 | Rose Hill, KS | MEASURED IN THE PAST SIX HOURS FROM AN AUTOMATED GUAGE. |
| Aug 19, 11:15 PM CDT | FLASH FLOOD | 2 S Rose Hill, KS | *** 1 FATAL *** BODY OF MAN WAS RECOVERED TODAY FROM FLASH FLOODING ON AUG 19TH. HE WAS TRAVELING IN A VEHICLE THAT WAS SWEPT AWAY WHEN POLECAT CREEK FLOODED, ABOUT 2 MILES SOUTH OF ROSE HILL |
| Aug 19, 11:15 PM CDT | FLASH FLOOD | 2 S Rose Hill, KS | TWO SEPERATE WATER RESCUES OCCURED. ONE 2 MILES AND 4 MILES SOUTH OF TOWN. 2 SEPERATE VEHICLES WERE SWEPT OFF THE ROAD BY HIGH WATER. 2 VICTIMS WERE IN EACH VEHICLE. 2 WERE RESCUED AND 2 ARE STILL MISSING. |
| Aug 20, 7:00 AM CDT | HEAVY RAIN 4.13 | Belle Plaine, KS | 24 HOUR TOTAL. |
| Aug 20, 7:00 AM CDT | HEAVY RAIN 6.47 | 1 Wsw Derby, KS | AUTOMATED RAINGAUGE 24 HOUR TOTAL. 4.70 INCHES FELL IN A 2 HOUR PERIOD ENDING AT 9 PM LAST NIGHT. |
| Aug 20, 7:00 AM CDT | HEAVY RAIN 6.65 | 5 Se Clearwater, KS | AUTOMATED RAINGAUGE 24 HOUR TOTAL. RAINFALL MEASURED IN ONE HOUR ENDING AT 9 PM LAST NIGHT WAS 2.96 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 674 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WGUS53 KICT 200112 FFWICT KSC015-035-173-191-200415- /O.NEW.KICT.FF.W.0012.160820T0112Z-160820T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 812 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 1115 PM CDT * AT 809 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS THE WARNED AREA. THE HEAVIEST RAINFALL HAS OCCURRED OVER FAR SOUTHEAST SEDGWICK COUNTY AND FAR SOUTHWEST BUTLER COUNTY...WHERE AN ESTIMATED THREE TO FIVE INCHES HAS ALREADY FALLEN. WITH ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE OVER THE NEXT HOUR OR SO...FLASH FLOODING IS LIKELY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 25 AND 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ KLEINSASSER
7 follow-up statements
513 WGUS73 KICT 200133 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 833 PM CDT FRI AUG 19 2016 KSC015-035-173-191-200415- /O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS- 833 PM CDT FRI AUG 19 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES... AT 830 PM CDT...DOPPLER RADAR INDICATED TORRENTIAL RAINS CONTINUING ACROSS THE WARNED AREAS. DOPPLER ESTIMATES 5 TO 7 INCHES OF RAIN HAVE FALLEN. FLASH FLOODING IS IMMINENT! SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. ADDITIONAL RAINFALL AMOUNTS AROUND 3 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING! EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ ES
912 WGUS73 KICT 200147 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 847 PM CDT FRI AUG 19 2016 KSC015-035-173-191-200415- /O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS- 847 PM CDT FRI AUG 19 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES... AT 842 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING 1 MILE EAST SOUTHEAST OF DERBY WHERE WATER RESCUES ARE IN PROGRESS. DOPPLER ESTIMATES 5 TO 7 INCHES OF RAIN HAVE FALLEN ACROSS THE WARNED AREAS. FLASH FLOODING IS ALREADY OCCURRING! SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING! EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ ES
582 WGUS73 KICT 200220 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 920 PM CDT FRI AUG 19 2016 KSC015-035-173-191-200415- /O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS- 920 PM CDT FRI AUG 19 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES... AT 916 PM CDT...DOPPLER RADAR INDICATED VERY HEAVY RAINS CONTINUING ACROSS THE WARNED AREA. DOPPLER ESTIMATES THAT AS MUCH AS 7 TO 8 INCHES OF RAIN HAVE OCCURRED IN EXTREME SOUTHEAST SEDGWICK COUNTY. FLASH FLOODING IS OCCURRING WITH WATER RESCUES IN PROGRESS! SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING! EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ ES
858 WGUS73 KICT 200331 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1031 PM CDT FRI AUG 19 2016 KSC015-035-173-191-200415- /O.CON.KICT.FF.W.0012.000000T0000Z-160820T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS- 1031 PM CDT FRI AUG 19 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES... AT 1019 PM CDT...EMERGENCY MANAGEMENT REPORTED A HANDFUL OF WATER RESCUES STILL ONGOING AROUND THE MULVANE AREA...DUE TO EARLIER VERY HEAVY RAINFALL AMOUNTS OF 5 TO 8 INCHES. EVEN THOUGH THE THREAT FOR HEAVY RAINFALL HAS ENDED...EXCESSIVE RUNOFF WILL LIKELY CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS OVER NORTHERN SUMNER...SOUTHERN SEDGWICK AND SOUTHWEST BUTLER COUNTIES. THE FLASH FLOOD WARNING WILL EVENTUALLY BE DOWNGRADED TO A FLOOD WARNING. THIS FLOODING WARNING WILL LIKELY BE EXTENDED INTO THE DAYTIME HOURS SATURDAY. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH! MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ KLEINSASSER
560 WGUS53 KICT 200410 FFWICT KSC015-035-173-191-201215- /O.EXT.KICT.FF.W.0012.000000T0000Z-160820T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1110 PM CDT FRI AUG 19 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... NORTHERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 715 AM CDT SATURDAY * AT 1059 PM CDT...EMERGENCY MANAGEMENT REPORTED SEVERAL WATER RESCUES STILL ONGOING IN THE MULVANE AREA DUE TO EARLIER VERY HEAVY RAINFALL AMOUNTS OF 5 TO 8 INCHES. * EVEN THOUGH THE THREAT FOR HEAVY RAINFALL HAS ENDED...EXCESSIVE RUNOFF WILL LIKELY CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS OVER NORTHERN SUMNER...SOUTHERN SEDGWICK...EXTREME NORTHWEST COWLEY AND SOUTHWEST BUTLER COUNTIES OVERNIGHT. * SOME LOCATIONS THAT MAY EXPERIENCE THIS FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 25 AND 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS. TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ KLEINSASSER
329 WGUS73 KICT 200541 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1241 AM CDT SAT AUG 20 2016 KSC015-035-173-191-201215- /O.CON.KICT.FF.W.0012.000000T0000Z-160820T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS- 1241 AM CDT SAT AUG 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT SATURDAY FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES... AT 1236 AM CDT...SEDGWICK COUNTY EMERGENCY MANAGEMENT CONTINUES TO REPORT FLASH FLOODING JUST SOUTHEAST OF MULVANE NEAR DOG CREEK ALONG WEBB ROAD FROM 119TH SOUTH TO 127TH EAST. WATER RESCUES ARE ONGOING WITH NUMEROUS BOATS INVOLVED. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... DERBY...ANDOVER...HAYSVILLE...AUGUSTA...MULVANE...ROSE HILL... CLEARWATER...DOUGLASS...BELLE PLAINE...CONWAY SPRINGS...UDALL... VIOLA...MCCONNELL AIR FORCE BASE...ROCK...RIVERDALE AND OAKLAWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. && LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ KETCHAM
777 WGUS73 KICT 201209 FFSICT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 709 AM CDT SAT AUG 20 2016 KSC015-035-173-191-201218- /O.EXP.KICT.FF.W.0012.000000T0000Z-160820T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUTLER KS-COWLEY KS-SEDGWICK KS-SUMNER KS- 709 AM CDT SAT AUG 20 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BUTLER...NORTHWESTERN COWLEY...SOUTHEASTERN SEDGWICK AND NORTHERN SUMNER COUNTIES WILL EXPIRE AT 715 AM CDT... FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3750 9768 3770 9693 3744 9692 3726 9767 $$ KETCHAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:38 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 19, 6:38 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT FRI AUG 19 2016 .SYNOPSIS... Issued at 333 PM CDT Fri Aug 19 2016 This afternoon, a strong cold front stretched from IA, thru North- Central and SW KS, to the Ok Panhandle. High octane gulf moisture continues to stream from N TX, across most of OK, to the generally the ern half of KS. A cluster of thunderstorms has broken out along the front from Srn Nebraska to North-Central KS a few of which are severe. An isolated cell has also developed over Wrn Sumner County & is moving NE toward Sedgwick County. && .SHORT TERM...(This Evening through Monday Night) Issued at 333 PM CDT Fri Aug 19 2016 This Evening/Tonight: A sharp upper-deck wave that extends from an intense upper cyclone centered over Hudson Bay across the Wrn Dakotas to NE WY will move slowly SE across the Nrn Plains. This would kick the cold front SE with the boundary venturing into SE KS very late tngt. With a very moist and unstable airmass entrenched across the KS Neighborhood, thunderstorms are sure to increase, but with the greatest 6K shear displaced well to the NW of the front anticipate only "marginally severe" convection tonight, i.e. hail around 1 inch and 50-60 mph winds. The greatest threat is heavy rains as precipitable waters around 2 inches reside across all areas, so will need to watch for flooding. Rest of the Weekend: As the cold front continues its SE push toward, then across, the MS Valley the thunderstorms would quickly end, vacating SE KS Sat Morning. Much cooler weather would then spread SE across the Great Plains with Sat's maxes ~15F below normal & Sun's 7-10F below normal. Mon & Mon Night: Warmer weather quickly returns to the Great Plains as a broad but fairly weak sfc trof develops along the Front Range which'll push the large sfc high further across the Ern U.S. The onsetting Sly should increase sufficiently to push Mon's maxes to near 90F along the Wrn corridor. As the Wrn Plains sfc trof pushes E the return moisture should be sufficient to 'spark' thunderstorms across the Srn Plains that may reach the OK/KS border late Mon Night. .LONG TERM...(Tuesday through Friday) Issued at 333 PM CDT Fri Aug 19 2016 Tue-Thu: An intense upper-deck short wave, that is scheduled to reach the Pacific NW Mon Morning, will push E, then lift NE, over Alberta & Saskatchewan Tue & Tue Night, respectively. This would push sfc trof & eventually a cold front SE into the KS Neighborhood. With the upper-deck trof undergoing cyclogenesis & eventually occluding the trof & front would decelerate. This would translate into thunderstorms occurring across the region throughout these periods. The greatest upper support is N of KS so at this time trhe severe potential is marginal, but stay tuned. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Aug 19 2016 MVFR-IFR conditions will continue in storms mainly affecting KHUT/KICT/KCNU this evening. Anticipating MVFR ceilings to move into remainder of the sites in the colder air behind the front. This should lift/dissipate Saturday morning with insolation, influx of drier air and subsidence. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 78 58 83 / 60 10 0 0 Hutchinson 64 77 56 82 / 90 10 0 0 Newton 64 76 57 82 / 80 10 0 0 ElDorado 65 77 57 82 / 70 10 0 0 Winfield-KWLD 67 78 58 83 / 70 10 0 0 Russell 59 77 55 84 / 20 10 0 0 Great Bend 60 77 55 84 / 30 10 0 0 Salina 63 78 56 84 / 70 10 0 0 McPherson 63 77 56 82 / 90 10 0 0 Coffeyville 70 81 58 84 / 80 20 0 0 Chanute 69 79 57 82 / 90 20 0 0 Iola 68 78 57 81 / 90 20 0 0 Parsons-KPPF 69 80 57 83 / 80 20 0 0 && .ICT Watches/Warnings/Advisories... None. && SYNOPSIS...EPS SHORT TERM...EPS LONG TERM...EPS AVIATION...PJH
Hazardous weather outlook, Aug 19, 7:28 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 728 PM CDT FRI AUG 19 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 728 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG STORMS ARE LIKELY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE THIS EVENING ACROSS SOUTH CENTRAL KANSAS. THE STRONGEST STORMS COULD PRODUCE QUARTER SIZED HAIL...WINDS 60 TO 65 MPH AND VERY HEAVY RAINS. FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. IN SOUTHEAST KANSAS...STRONG STORMS WITH WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE. THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/ HOWERTON
In the hours before
Local storm report, Aug 19, 7:09 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 5 SW STROTHER FIELD AIR 37.11N 97.09W
08/19/2016 COWLEY KS EMERGENCY MNGR
FOUR POWER POLES SNAPPED.
&&
METZGERSpecial weather statement, Aug 19, 7:13 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT FRI AUG 19 2016
KSZ093-200045-
COWLEY KS-
713 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 711 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WINFIELD...
MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD AND STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3718 9715 3722 9715 3737 9693 3719 9679
3713 9711
TIME...MOT...LOC 0013Z 241DEG 23KT 3720 9706
KLEINSASSERSpecial weather statement, Aug 19, 7:23 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT FRI AUG 19 2016
KSZ082-091-200100-
HARPER KS-KINGMAN KS-
723 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HARPER...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HARPER...ATTICA...SPIVEY...CRYSTAL SPRINGS...RUNNYMEDE AND RAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3738 9835 3738 9836 3739 9836 3759 9797
3731 9786 3719 9835
TIME...MOT...LOC 0023Z 240DEG 23KT 3736 9815
KLEINSASSERSpecial weather statement, Aug 19, 7:36 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
736 PM CDT FRI AUG 19 2016
KSZ083-200115-
SEDGWICK KS-
736 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 815 PM CDT
* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF WHITEWATER TO NEAR WEST WICHITA
TO 6 MILES NORTHEAST OF NORWICH...AND MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...DERBY...ANDOVER...HAYSVILLE...PARK CITY...
VALLEY CENTER...BEL AIRE...MULVANE...GODDARD...ROSE HILL...MAIZE...
CLEARWATER...CHENEY...SEDGWICK...COLWICH...GARDEN PLAIN...
MOUNT HOPE...DOWNTOWN WICHITA...KECHI AND ANDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3773 9781 3774 9770 3791 9770 3791 9715
3748 9715 3748 9781
TIME...MOT...LOC 0035Z 272DEG 29KT 3791 9725 3772 9744 3752 9777
KLEINSASSERLocal storm report, Aug 19, 8:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN HILLSBORO 38.35N 97.20W
08/19/2016 M1.75 INCH MARION KS CO-OP OBSERVER
1.75 INCHES OF RAIN SINCE 530PM.
&&
METZGERLocal storm report, Aug 19, 8:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLOOD E MOUNT HOPE 37.87N 97.66W
08/19/2016 SEDGWICK KS EMERGENCY MNGR
WATER OVER ROADWAY AT E. MAIN AND OLIVE.
&&
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 24 min |
| Aug 19, 7:13 PM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Aug 19, 7:23 PM CDT | Special Weather Statement | ICT | Kingman | 37 min |
| Aug 19, 7:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 39 min |
| Aug 19, 7:46 PM CDT | Areal Flood Warning | ICT | Butler, Sedgwick | 4 hr |
| Aug 19, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 27 min |
| Aug 19, 8:26 PM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| Aug 19, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 66 min |
| Aug 19, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 36 min |
| Aug 19, 9:25 PM CDT | Special Weather Statement | ICT | Elk, Neosho, Wilson | 50 min |
| Aug 19, 9:47 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 28 min |
| Aug 19, 10:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
| Aug 19, 10:21 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery, Wilson | 39 min |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Sumner | 36 hr |
| Aug 20, 3:16 AM CDT | River Flood Warning | ICT | Cowley | 57 hr |
| Aug 20, 8:20 AM CDT | River Flood Warning | ICT | Sumner | 23 hr |
| Aug 20, 9:24 AM CDT | Areal Flood Warning | ICT | Sumner | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.